Tornadoes · United States · Texas · 2019

EF3 tornado, Hearne Muni Arpt to Mumford, Texas, April 13, 2019

From Hearne Muni Arpt to Mumford, this EF3 tornado ran 32.5 miles across Robertson, Milam and Leon counties on April 13, 2019, touching down at 10:50 AM CDT and reaching 250 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
April 13, 2019
Touchdown
10:50 AM CDT (15:50 UTC)
Lifted
11:45 AM CDT (16:45 UTC)
On the ground
55 minutes
Path length
32.5 miles (52.3 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$250,000
Counties
Robertson, Milam and Leon counties
Touchdown point
30.883, -96.700
Lift-off point
31.186, -96.282
Record number
1904130950-01

The damage survey

45 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 152 mph.

  • roof is gone. parts are displaced east
  • This is one of worst damage we saw.
  • Approximate location where tornado started.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong upper level trough generated scattered to numerous thunderstorms across North and Central Texas on Saturday April 13. Storms were mainly hail producers early in the day, but damaging winds and a few tornadoes occurred across the southern counties in the vicinity of a stationary front in the late morning and afternoon hours.

This tornado is a continuation of the tornado that began in Milam County. After crossing the Brazos River, the tornado moved east-northeastward, crossing US Highway 6 approximately 4.5 miles north of Hearne. EF-1 damage was identified at one structure near this highway crossing, and considerable tree damage consistent with EF-1 intensity tornadic winds were observed along the highway right of way. The tornado then proceeded east-northeastward towards Franklin. ||The most significant damage occurred in the city of Franklin. Within a two-block long corridor on the south side of Franklin, the team confirmed EF-3 intensity tornado damage at 2 residences. Peak wind speeds at these sites were estimated at 140 mph. A number of additional structures on the south side of Franklin exhibited EF-1 and EF-2 intensity damage. ||The tornado continued from Franklin east-northeastward along US 79, crossing the Navasota River into far western Leon County.

A brief EF-0 tornado was confirmed from 3 videos just east of the town of Mumford, TX in southern Robertson County. No damage was reported as the track stayed in open farmland.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 13, 7:14 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 13, 7:14 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
714 AM CDT Sat Apr 13 2019

.AVIATION...
/12 UTC TAF Cycle/

Concerns---Periodic TS and ceiling trends. Non-thunderstorm winds.

Summary: Very poor flying conditions are likely today at all
North/Central Texas terminals.

Confidence in TS/ceiling forecast: Medium to High.

Confidence in Non-TS winds: Medium.

The first wave of TSRA will continue to lift northward from
Metroplex TAFs, but impacts to northbound departures and the
Bonham and Bowie cornerposts will continue. SHRA will likely
continue through the morning and into the afternoon. The next
opportunity for TSRA will be from mid morning through the
afternoon when activity will approach from the southwest and
south. Gusty winds, poor vsby and small hail will be possible
with this activity. IFR ceilings will complicate things as well,
and while brief improvements have been noted at some sites, it's
probable that IFR will be the rule for most of today. LIFR is
possible at Waco as a warm front lifts northward.

Non-thunderstorm winds will increase drastically this afternoon,
with north winds sustained near 25 knots with gusts as high as 35
knots at all sites. An AWW will likely be needed to address these
wind speeds. The potential for TSRA should come to an end by 00
UTC Sunday, but there's a chance that there could be some elevated
storms beyond this period as an upper low tracks overhead. Future
TAFs will need to keep tabs on this potential. VFR does not
appear that it will return until after midnight for Metroplex
terminals, though it'll be a little sooner at Waco (around 2100
UTC Sat). Breezy north winds will prevail even during the
nighttime hours.

Bain

&&

.DISCUSSION... /Issued 401 AM CDT Sat Apr 13 2019/
The main focus in the short term period will be the threat for
strong to severe thunderstorms and heavy rain across the area. In
addition, there is the potential for strong to near severe-caliber
non-thunderstorm winds. But wait! There's more...there's a non-
zero chance for some light wintry precipitation north of the US
HWY 380 corridor early Sunday!

Surface analysis early this morning indicated a diffuse surface
warm front waffled near an Ozona to Giddings to Huntsville line.
Numerous pre-warm frontal showers and thunderstorms have erupted
in a regime characterized by steep lapse rates as evidenced by our
06 UTC FWD RAOB (in support of VORTEX-SE). The current radar
presentation along with RAP mesoanalysis suggests that this WAA
shower/storm activity will continue over the next several hours.
As a result, there will be an ever present severe hail threat with
this elevated activity as we've already observed near 2" diameter
hail in East TX. The latest HRRR seems to have captured the
evolution of the ongoing radar presentation and I see no reason to
deviate from its output for PoPs today. As the very impressive
upper trough swings eastward this morning and into the afternoon,
intense cyclogenesis is progged to occur and the surface low
should ride the aformentioned warm front into the Hill Country. As
this occurs, increasing baroclinicity should continue to fuel
showers and thunderstorms as the warm sector grows to encompass
portions of Central and East Texas. There is still a chance that
pre-warm frontal convection may impede the boundary's northward
progress, such that it remains south of our Central and East Texas
counties. At this time, I'm finding it hard to believe that this
will come to fruition (given the strong model consensus), but it
is still worth keeping an eye on.

The key message in this is that locations on the cool side of
the warm front (north of the warm front) will mainly see a risk of
heavy rain and large hail associated with elevated storms (likely
supercells). This is primarily due to very steep 700-500mb lapse
rates near 8.5 C/km, deep layer shear values around 60 knots and
MUCAPE values near 1000 J/kg. Locations to the south will have
be in an environment characterized by MLCAPE values near 2000
J/kg and very strong to extreme values of 0-1 km shear (in excess
of 40 knots). This will support all modes of severe weather,
including tornadoes. It should be noted that the risk for
thunderstorms after the noon time hour across East Texas and the
Brazos Valley has increased some and this would certainly mean
that some of our area could get in on some of the more significant
severe weather. At this time, it still appears, however, that a
bulk of the intense activity will remain deeper into East Texas
this afternoon. With repeated waves of rain and storms, a flood
threat may materialize, especially along the Red River. The fast
storm motions, may mitigate a more appreciable threat and as a
result, we will forgo any Flood/Flash Flood watches. Isolated
instances of flooding/flash flooding cannot be ruled out.

Strong non-thunderstorm winds are also expected late this
afternoon and into the overnight hours across the western half of
the area as the surface pressure gradient really tightens. I've
hoisted a Wind Advisory that runs from 21 UTC Saturday through 12
UTC Sunday, though some alterations to the product may be needed.
Conceptual models suggest that there could be some sort of sting
jet that sets up on the backside of the low. Given that there will
be some precipitation occurring on the backside of this system
associated with the TROWAL, we may see enough downward momentum
transfer due to evaporative effects which could result in some
very strong winds across the northern Big Country and possibly
into western North Texas. In fact HRRR, TTU WRF and NAM NEST
guidance has been insistent on a corridor of very intense wind
gusts (greater than 50 knots) from near and northwest of a
Gainesville to Weatherford to Eastland line. At this time, I'll
hold off on a High Wind Watch/Warning, but one may be needed if these
trends continue.

As the upper level low ejects out into the southern plains, there
will be the potential for cold core convection beneath the low
center. I'll keep PoPs in the chance to likely category as it
lifts northward. There may be a hail risk with the more vigorous
convection. As mentioned above, this upper low will induce a
TROWAL as it exits into the Ark-La-Tex and with some decent WAA
and resultant FGEN, there is the potential for some banded
precipitation. Most model guidance supports mainly a cold rain
after tonight, but the NAM suggests that a few snow flakes may mix
in along the Red River. For now, will show an all rain forecast,
but this will be another element to monitor.

The first part of next week will be generally quiet as shortwave
ridging dominates the weather. That will change around the mid-
week time frame as return flow sets up across the area. Dewpoints
are expected to creep back up into the low to mid 60s with a very
sharp dryline forecast to set up and mix eastward towards the I-35
corridor. A majority of the forcing for ascent will lift into
Oklahoma with likely capping across North and East Texas. The
dryline should slide eastward which should yield showers and
thunderstorms. Given that instability and wind shear will be
available, we will likely have to contend with another threat for
severe weather.

Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    60  43  67  50  78 / 100  50   0   0   0
Waco                67  43  67  49  78 / 100  10   0   0   0
Paris               58  42  63  45  74 / 100  70   0   0   0
Denton              58  42  65  49  78 / 100  60   0   0   0
McKinney            59  43  65  48  75 / 100  60   0   0   0
Dallas              62  45  67  51  78 / 100  50   0   0   0
Terrell             63  44  65  47  75 / 100  50   0   0   0
Corsicana           67  44  66  48  76 / 100  30   0   0   0
Temple              70  44  68  49  79 / 100  10   0   0   0
Mineral Wells       57  40  67  48  81 / 100  50   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 4 PM this afternoon to 7 AM CDT Sunday for
TXZ091>093-100>104-115>120-129>134-141>145-156>159.

&&

24/26
Hazardous weather outlook, Apr 13, 2:58 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
258 AM CDT Sat Apr 13 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-140800-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
258 AM CDT Sat Apr 13 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Storms across most of North and Central Texas will support a hail
threat throughout today. The greatest potential for severe
thunderstorms will be roughly southeast of a Temple to Athens line
where a tornado or damaging wind threat may organize later this
morning. There will also be a heavy rain and flood potential for
locales near and north of the US HWY 380 corridor.

Very strong non-thunderstorm winds will be possible during the
afternoon and overnight hours. Northerly winds of 25 to 35 MPH with
gusts to near 50 MPH will be possible, especially near and west of
I-35.

Thunderstorms may linger late tonight near and north of I-20 and
could pose a hail threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

After a brief reprieve from storm chances early in the week,
additional thunderstorms are possible late Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this morning and into the early
afternoon across a good portion of North and Central Texas.

Bain

In the hours before

Local storm report, Apr 13, 10:12 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1012 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             WACO                    31.55N  97.15W
04/13/2019  E1.00 INCH       MCLENNAN           TX   BROADCAST MEDIA
Local storm report, Apr 13, 10:17 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1017 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             HASLET                  32.97N  97.35W
04/13/2019  E1.50 INCH       TARRANT            TX   TRAINED SPOTTER

            PING PONG BALL SIZED HAIL REPORTED IN HASLET NEAR HWY
            287
Local storm report, Apr 13, 10:23 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1023 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     HAIL             2 SW BLOOMING GROVE     32.08N  96.74W
04/13/2019  E1.00 INCH       NAVARRO            TX   EMERGENCY MNGR
Local storm report, Apr 13, 10:31 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1031 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             ROCKDALE                30.65N  97.00W
04/13/2019  E1.75 INCH       MILAM              TX   TRAINED SPOTTER

            GOLF BALL SIZED HAIL REPORTED IN ROCKDALE
Special weather statement, Apr 13, 10:41 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1041 AM CDT SAT APR 13 2019

TXZ102-131615-
Wise TX-
1041 AM CDT SAT APR 13 2019

...SPECIAL WEATHER STATEMENT...

At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm near
Boyd, or 7 miles south of Decatur, moving north at 45 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Decatur, Briar, Alvord, New Fairview, Aurora, Boyd and Rhome.

LAT...LON 3343 9738 3303 9740 3304 9762 3343 9778
TIME...MOT...LOC 1541Z 173DEG 40KT 3313 9756

Godwin
Special weather statement, Apr 13, 10:50 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1050 AM CDT SAT APR 13 2019

TXZ102-103-117-118-131>134-131615-
Ellis TX-Hood TX-Parker TX-Denton TX-Tarrant TX-Johnson TX-
Somervell TX-Wise TX-
1050 AM CDT SAT APR 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SOMERVELL...
JOHNSON...SOUTHEASTERN WISE...SOUTHWESTERN DENTON...PARKER...
TARRANT...NORTHWESTERN ELLIS AND HOOD COUNTIES UNTIL 1115 AM CDT...

At 1050 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Cool to near Oak Trail
Shores to near Glen Rose. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Euless, Bedford,
Haltom City, Keller, Hurst, Burleson, Cleburne, Weatherford, Watauga,
Benbrook, Saginaw, Midlothian, White Settlement, Crowley, Forest Hill
and Azle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central and north central Texas.

LAT...LON 3277 9711 3260 9704 3255 9704 3255 9702
      3228 9690 3219 9777 3252 9793 3272 9806
      3275 9806 3323 9742
TIME...MOT...LOC 1550Z 251DEG 36KT 3268 9795 3255 9786 3228 9774

Godwin

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

3.8 hours before the tornado, 214 km from the path. April 13, 2019.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -80550, lifted condensation level 651 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-04-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 531 square meters per square second, 0 to 6 km bulk shear 69 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-80550 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
763 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

The surface observations

Hearne (LHB), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Hood radar (KGRK), 92 km away, was scanning. The volume nearest the touchdown began at 15:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 13, 2019

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 1311:26 AM CDTEF1Houston, TX8.92004$300,000
April 1311:46 AM CDTEF2Cherokee, TX0.8400$250,000
April 1311:52 AM CDTEF2Cherokee, TX2.5400$600,000
April 1312:12 PM CDTEF1Leon, TX11.2150$10,000
April 1312:14 PM CDTUnratedRobertson, TX2.350
April 1312:20 PM CDTEF2Houston, TX6.0100$250,000
April 131:00 PM CDTEF3Houston, TX41.1880220$11 million
April 131:45 PM CDTEF0Houston, TX0.250
April 132:38 PM CDTEF1Nacogdoches, TX0.8100$5,000
April 134:04 PM CDTEF1Tensas Parish, LA17.31,230$70,000
April 134:13 PM CDTEF1Tensas Parish, LA5.0950$50,000
April 134:35 PM CDTEF1Madison Parish, LA1.0840$15,000
April 134:44 PM CDTEF0Madison Parish, LA2.850
April 134:57 PM CDTEF2Warren, MS20.2700$135,000
April 135:04 PM CDTEF2Warren, MS4.3440$800,000
April 135:08 PM CDTEF2Warren, MS2.7175$375,000
April 136:00 PM CDTEF0Yazoo, MS2.925$10,000
April 136:42 PM CDTEF1Holmes, MS1.6100
April 137:06 PM CDTEF1Attala, MS0.550$20,000
April 137:09 PM CDTEF0Madison Parish, LA4.450$5,000
April 137:35 PM CDTEF1Leake, MS4.9300
April 138:10 PM CDTEF1Pike, MS7.5125
April 139:08 PM CDTEF1Webster, MS2.7400$85,000
April 139:26 PM CDTEF0Webster, MS0.3100$30,000
April 139:39 PM CDTEF1Covington, MS4.12502$120,000
April 139:55 PM CDTEF2Oktibbeha, MS8.8830$210,000
April 1310:18 PM CDTEF1Oktibbeha, MS4.5400$35,000
April 1311:06 PM CDTEF2Monroe, MS11.3800119$3.0 million
April 1311:19 PM CDTEF2Kemper, MS8.4700$80,000
April 1311:22 PM CDTEF2Monroe, MS13.2800$500,000
April 1311:36 PM CDTEF1Clarke, MS7.0300$120,000
April 1311:48 PM CDTEF1Clarke, MS4.6200$50,000
April 1311:55 PM CDTEF2Clarke, MS6.1400$95,000
April 1311:57 PM CDTEF1Marion, AL1.2440
April 1312:14 AM CDTEF1Franklin, AL6.380

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.